Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Constructions arising from Néron's high rank curves


Author: M. Fried
Journal: Trans. Amer. Math. Soc. 281 (1984), 615-631
MSC: Primary 14K07; Secondary 11G05, 14G25, 14K15
DOI: https://doi.org/10.1090/S0002-9947-1984-0722765-7
MathSciNet review: 722765
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Many papers quote Néron's geometric construction of elliptic curves of rank $ 11$ over $ \mathbb{Q}\;[{\mathbf{N}}]$--still, at the writing of this paper, the elliptic curves of highest demonstrated rank. The purported reason for the ordered display of "creeping rank" in [ $ {\mathbf{PP}},{\mathbf{GZ}},{\mathbf{Na}}$ and $ {\mathbf{BK}}$] is to make $ [{\mathbf{N}}]$ explicit. Excluding $ [{\mathbf{BK}}]$, however, these papers derive little from Néron's constructions. All show some lack of confidence in the details of $ [{\mathbf{N}}]$.

The core of this paper ($ \S3$), meets objections to $ [{\mathbf{N}}]$ raised by correspondents. Our method adds a novelty as it magnifies the constructions of $ [{\mathbf{N}}]$--"generation of pencils of cubics from their singular fibers". This has two advantages: it displays (Remark 4.2) the free parameters whose specializations give high rank curves; and it demonstrates the existence of rank $ 11$ curves through one appeal only to Hilbert's irreducibility theorem. That is, we have eliminated the unusual analogue of Hilbert's result that takes up most of $ [{\mathbf{N}}]$. In particular $ (\S4(c))$, the explicit form of the irreducibility theorem in $ [{\mathbf{Fr}}]$ applies to give explicit rank $ 11$ curves over $ \mathbb{Q}$: with Selmer's conjecture, rank $ 12$.


References [Enhancements On Off] (What's this?)

  • [BK] A. Brumer and K. Kramer, The rank of elliptic curves, Duke Math. J. 44 (1977), 716-743. MR 0457453 (56:15658)
  • [Fr] M. Fried, On Hilbert's irreducibility theorem, J. Number Theory 6 (1974), 211-232. MR 0349624 (50:2117)
  • [FrS] M. Fried and G. Sacerdote, Solving Diophantine problems over all residue class fields of a number field and all finite fields, Ann. of Math. (2) 104 (1976), 203-233. MR 0491477 (58:10722)
  • [GZ] F. Grunewald and R. Zimmert, Über eineige rationale elliptische Kurven mit freiem $ Rang \geqslant 8$, J. Reine Angew. Math. 296 (1977), 100-107. MR 0466147 (57:6028)
  • [H] R. Hartshorne, Algebraic geometry, Graduate Texts in Math., Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [Hi] D. Hubert, Über die Irreduzibilität ganzer rationaler Funktionen mit ganz zahligen Koeffizienten, J. Reine. Angew. Math. 110 (1892), 104-129.
  • [L] S. Lang, Abelian varieties, Interscience, New York, 1959. MR 0106225 (21:4959)
  • [M] D. Mumford, Introduction to algebraic geometry, Harvard Univ. Notes, Cambridge, Mass., 1966.
  • [Na] K. Nakata, On some elliptic curves defined over $ {\mathbf{Q}}$ of free rank $ \geqslant 9$, Manuscripta Math. 29 (1979), No. 2-4, 183-194. MR 545040 (80k:14037)
  • [N] A. Néron, Propriétés arithmétiques de certaines familles de courbes algébriques, Proc. Internat. Congress Math. (Amsterdam 1954), Vol. III, Noordhoff, Groningen; North-Holland, Amsterdam, 1956, pp. 481-488. MR 0087210 (19:321b)
  • [N,2] -, Problèmes arithmétiques et géométriques rattachés à la notion de rank d'une courbe algébrique dans un corps, Bull. Soc. Math. France 80 (1952), 101-166. MR 0056951 (15:151a)
  • [PP] D. E. Penny and C. Pomerance, Three elliptic curves with rank at least seven, Math. Comp. 29 (1975), 965-967. MR 0376687 (51:12862)
  • [Sh] I. R. Shafarevich, Lectures on minimal models and birational transformations of two dimensional schemes, Tata Inst. Fund. Res., Bombay, 1966. MR 0217068 (36:163)
  • [Z] O. Zariski, The theorem of Bertini on the variable singular points of a linear system of varieties, Trans. Amer. Math. Soc. 56 (1944), 130-140. MR 0011572 (6:186a)
  • [Me] J. F. Mestre, C. R. Acad. Sci. Paris 295 (1982), 643-644. (Added in proof.) MR 688896 (84b:14019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14K07, 11G05, 14G25, 14K15

Retrieve articles in all journals with MSC: 14K07, 11G05, 14G25, 14K15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0722765-7
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society